Filtering and portfolio optimization with stochastic unobserved drift in asset returns

Jean Pierre Fouque, Andrew Papanicolaou, Ronnie Sircar

Research output: Contribution to journalArticle

Abstract

We consider the problem of filtering and control in the setting of portfolio optimization in financial markets with random factors that are not directly observable. The example that we present is a commodities portfolio where yields on futures contracts are observed with some noise. Through the use of perturbation methods, we are able to show that the solution to the full problem can be approximated by the solution of a solvable HJB equation plus an explicit correction term.

Original languageEnglish (US)
Pages (from-to)935-953
Number of pages19
JournalCommunications in Mathematical Sciences
Volume13
Issue number4
DOIs
StatePublished - 2015

Fingerprint

Portfolio Optimization
Filtering
HJB Equation
Financial Markets
Perturbation Method
Term
Financial markets

Keywords

  • Asymptotic approximations
  • Filtering
  • Hamilton-Jacobi-Bellman equation
  • Portfolio optimization

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this

Filtering and portfolio optimization with stochastic unobserved drift in asset returns. / Fouque, Jean Pierre; Papanicolaou, Andrew; Sircar, Ronnie.

In: Communications in Mathematical Sciences, Vol. 13, No. 4, 2015, p. 935-953.

Research output: Contribution to journalArticle

@article{64acfd57cfd74c6eb7d682b4880c0bc5,
title = "Filtering and portfolio optimization with stochastic unobserved drift in asset returns",
abstract = "We consider the problem of filtering and control in the setting of portfolio optimization in financial markets with random factors that are not directly observable. The example that we present is a commodities portfolio where yields on futures contracts are observed with some noise. Through the use of perturbation methods, we are able to show that the solution to the full problem can be approximated by the solution of a solvable HJB equation plus an explicit correction term.",
keywords = "Asymptotic approximations, Filtering, Hamilton-Jacobi-Bellman equation, Portfolio optimization",
author = "Fouque, {Jean Pierre} and Andrew Papanicolaou and Ronnie Sircar",
year = "2015",
doi = "10.4310/CMS.2015.v13.n4.a5",
language = "English (US)",
volume = "13",
pages = "935--953",
journal = "Communications in Mathematical Sciences",
issn = "1539-6746",
publisher = "International Press of Boston, Inc.",
number = "4",

}

TY - JOUR

T1 - Filtering and portfolio optimization with stochastic unobserved drift in asset returns

AU - Fouque, Jean Pierre

AU - Papanicolaou, Andrew

AU - Sircar, Ronnie

PY - 2015

Y1 - 2015

N2 - We consider the problem of filtering and control in the setting of portfolio optimization in financial markets with random factors that are not directly observable. The example that we present is a commodities portfolio where yields on futures contracts are observed with some noise. Through the use of perturbation methods, we are able to show that the solution to the full problem can be approximated by the solution of a solvable HJB equation plus an explicit correction term.

AB - We consider the problem of filtering and control in the setting of portfolio optimization in financial markets with random factors that are not directly observable. The example that we present is a commodities portfolio where yields on futures contracts are observed with some noise. Through the use of perturbation methods, we are able to show that the solution to the full problem can be approximated by the solution of a solvable HJB equation plus an explicit correction term.

KW - Asymptotic approximations

KW - Filtering

KW - Hamilton-Jacobi-Bellman equation

KW - Portfolio optimization

UR - http://www.scopus.com/inward/record.url?scp=84930030876&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84930030876&partnerID=8YFLogxK

U2 - 10.4310/CMS.2015.v13.n4.a5

DO - 10.4310/CMS.2015.v13.n4.a5

M3 - Article

AN - SCOPUS:84930030876

VL - 13

SP - 935

EP - 953

JO - Communications in Mathematical Sciences

JF - Communications in Mathematical Sciences

SN - 1539-6746

IS - 4

ER -